Dear Dr. Roach: Considering things I’ve heard on the news regarding the accuracy of the COVID-19 tests for both the virus and the antibodies, what are the chances of a false positive or false negative? I understand that there are different “brands” of tests, for lack of a better word, and some are better than others. Would it be wise to get tested with more than one brand just to make sure? — A.W.
Answer: Many laypeople tend to think of diagnostic tests as perfectly accurate. The doctor does a test for a condition, and if the test is positive, you have it, and if it’s negative, you don’t. Unfortunately, the reality is a lot more complicated.
Since very few tests are absolutely perfect, clinicians and scientists talk about probabilities. The most important number for the patient is the post-test probability. For COVID-19 testing, that’s the likelihood you have COVID-19 (for a swab test) or have had COVID-19 (for an antibody test). The post-test probability depends on both the pretest probability and the test characteristics (sensitivity and specificity) of the diagnostic test. Different manufacturers have different test characteristics, but the pretest probability has underappreciated impact.
For example, if you live in a part of the country with very little COVID-19 transmission and you have had no symptoms, your pretest probability of having the virus is low. The analysis starts with the prevalence of COVID-19 in your community (if known), and adjusts that number upward if you have had symptoms or downward if you haven’t. That pretest probability will go down if the test result is negative, and up if it is positive. However, there is never complete certainty whether negative or positive.
In an area where there is not much COVID-19, most people who have not had symptoms but have a positive antibody test will have a false positive. Many people in a high prevalence area with a negative test will have a false negative.
Using multiple tests won’t help much. Ordering the test when it makes sense and understanding the limitations of the test are more important.
Dear Dr. Roach: In a recent column, an 82-year-old woman with spinal stenosis mentioned she was taking gabapentin. The Food and Drug Administration has issued a warning concerning that drug for the elderly. Will you revisit the issue in your column? Is it still OK? — M.B.
Answer: A recent FDA communication warned against the use of gabapentin and pregabalin in people at risk of breathing difficulties. The main concern is using gabapentin-type drugs along with opiates (drugs like morphine) or benzodiazepines (such as valium). Some antidepressants and older antihistamines have similar concerns when given with gabapentin. However, there was some risk of breathing issues with gabapentin in people with other conditions, such as chronic obstructive pulmonary disease.
Warning signs for problems with gabapentin include confusion, excess sleepiness, and shallow and slowed breathing.
As always, the risks and benefits of a medication need to be carefully weighed. It is still appropriate to give gabapentin, even in the elderly, in many cases. Even in those cases, however, the physician should take steps to minimize risk by reviewing all medications the person is taking.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible.
© 2020 North America Syndicate Inc.